Nevada, 2012High Wind in Nevada, March 31, 2012
March 31, 2012 · NWS VEF · 3 events in 3 counties and zones
A Pacific storm system brought a few hours of high winds to portions of the Mojave Desert and southern Great Basin.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought a few hours of high winds to portions of the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 31, 1:59 PM PST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 31, 1:59 PM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM PDT SAT MAR 31 2012
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE AREA TONIGHT AND
SUNDAY BEFORE CONTINUING INTO UTAH AND ARIZONA SUNDAY NIGHT. STRONG
AND GUSTY SOUTHWEST WINDS WILL CONTINUE OVER MUCH OF THE REGION
TONIGHT AND SUNDAY WITH A CHANCE OF PRECIPITATION OVER THE NORTHERN
MOUNTAINS. GUSTY NORTH WINDS AND MUCH COOLER TEMPERATURES WILL
BE SEEN AREAWIDE ON SUNDAY. WARMING WILL THEN BE SEEN INTO THE
MIDDLE OF NEXT WEEK. ANOTHER STORM IS EXPECTED TO BRING INCREASED
WINDS TO THE AREA ON WEDNESDAY AND THURSDAY.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...UPPER LOW TAKING ITS
SWEET TIME MOVING INTO NORTHERN CALIFORNIA THIS AFTERNOON. THE
SLOWER MOVEMENT INLAND PROBABLY HAVING SOME IMPACT WITH THE ONSET OF
STRONG WINDS ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. AT 2
PM PDT...SURFACE PRESSURE GRADIENT BETWEEN LOS ANGLES AND LAS VEGAS
RUNNING CLOSE TO 14 MB. FROM PAST STUDIES THIS TIGHT OF A PRESSURE
GRADIENT SHOULD BE LEADING TO WIND GUSTS IN EXCESS OF 40 MPH ACROSS
THE MOJAVE DESERT. STARTING TO SEE WINDS RESPOND ALONG THE SOUTHERN
AND WESTERN EDGE OF THE LAS VEGAS VALLEY WITH SOME WIND GUSTS AROUND
40 MPH. BELIEVE IN TIME THE ENTIRE VALLEY WILL EXPERIENCE A PERIOD
OF STRONGER WINDS THIS EVENING INTO EARLY SUNDAY MORNING. HAVE YET TO
REALLY SEE ANY TYPE OF DOWNSLOPE COMPONENT (WESTERLY) WINDS DEVELOP
ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA. AGAIN...SLOWER
MOVEMENT OF THE TROUGH INLAND LIKELY DELAYING THE ONSET WITH WINDOW
OF OPPORTUNITY OPENING THIS EVENING AS UPPER TROUGH CROSSES THE
SIERRA CREST. BOTTOM LINE...NO CHANGE WAS MADE TO CURRENT WIND
PRODUCTS AS POTENTIAL STILL EXISTS FOR DAMAGING WINDS IN AREAS UNDER
HIGH WIND WARNINGS.
AS FOR PRECIPITATION. COLD FRONT WILL BE CROSSING THE SOUTHERN SIERRA
CREST EARLY THIS EVENING WITH MOST OF THE PRECIPITATION/CLOUDS
OCCURRING ON THE WEST SLOPES. AS TROUGH ENTERS THE GREAT BASIN LATE
THIS EVENING THROUGH EARLY SUNDAY MORNING...GFS/ECMWF DEVELOP A BAND
OF LIGHT QPF FROM ABOUT BEATTY TO ELY. THIS BAND THEN SHIFTS EAST
INTO LINCOLN COUNTY AND MOHAVE COUNTY SUNDAY AS TROUGH CONTINUE EAST
INTO SOUTHWEST UTAH/NORTHWEST ARIZONA.
ONLY ITEM OF INTEREST ON MONDAY WILL BE THE POTENTIAL OF STRONG
NORTH WINDS DOWN THE COLORADO RIVER VALLEY. A LAKE WIND ADVISORY OR
WIND ADVISORY MAY BE NEEDED.
TEMPERATURES WILL BE MUCH COOLER TOMORROW WITH WARMING TREND
STARTING ON MONDAY.
.LONG TERM...HIGH PRESSURE OVER THE AREA TUESDAY WILL LEAD TO
CONTINUED DRY CONDITIONS ALONG WITH TEMPERATURES CLOSE TO NORMAL.
HIGH PRESSURE WILL START MOVING EAST TUESDAY NIGHT AS A TROUGH MOVES
INTO THE PACIFIC NORTHWEST. THIS WILL TURN THE FLOW MORE
SOUTHWESTERLY AND BRING A RETURN TO GUSTY AFTERNOON WINDS WEDNESDAY
ALONG WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. SOME TIMING
DIFFERENCES BETWEEN THE MODELS...BUT IT LOOKS LIKE BREEZY TO WINDY
CONDITIONS AREAWIDE WEDNESDAY NIGHT AND THURSDAY ALONG WITH MUCH
COOLER TEMPERATURES THURSDAY AND FRIDAY. THIS SYSTEM IS TAKING A
SIMILAR TRACK TO THE CURRENT SYSTEM AND IT LOOKS LIKE ANY
PRECIPITATION WILL REMAIN OVER THE SIERRA AND FAR NORTHERN PORTIONS
OF THE CWA. FLOW TURNS MORE ZONAL FRIDAY AND SATURDAY WITH LESS
WINDS AND TEMPERATURES CLIMBING TO NEAR NORMAL BY SATURDAY. &&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS ARE EXPECTED THROUGH MUCH
OF TONIGHT WITH SPEEDS GENERALLY BETWEEN 20-30KT. OCCASIONAL GUSTS
OVER 30KTS ARE POSSIBLE. WINDS WILL SHIFT TO THE NORTHWEST BETWEEN
12Z-15Z SUNDAY WITH SPEEDS BETWEEN 18-28KTS. GUSTY NORTHWEST WINDS
CAN BE EXPECTED THROUGH THE DAY SUNDAY. OUTSIDE OF THE WINDS DO NOT
EXPECT ANY SIGNIFICANT CLOUD COVERAGE NOR PRECIPITATION THROUGH
SUNDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO REMAIN GUSTY
THROUGH TONIGHT WITH SPEEDS GENERALLY BETWEEN 25-35KTS WITH SOME
AREAS EXPERIENCING WIND GUSTS OVER 40KTS. WINDS WILL EVENTUALLY
SHIFT TO THE NORTHEAST OVERNIGHT AND EARLY SUNDAY WITH GUSTY WINDS
CONTINUING THROUGH SUNDAY. CIGS POSSIBLE DOWN TO AROUND 5-6K FEET
ACROSS THE NORTHERN PORTIONS OF THE AREA...WITH MAINLY CLEAR SKIES
ACROSS THE SOUTH.
&&
.FIRE WEATHER...A RED FLAG WARNING REMAINS IN EFFECT FOR ARIZONA
ZONES 101 AND 102...NEVADA ZONES 465 AND 466 AND CALIFORNIA ZONE 229
THROUGH 9 PM THIS EVENING. GUSTY SOUTHWEST WINDS BETWEEN 30 AND 40 MPH
WITH MINIMUM RH VALUES BETWEEN 10 AND 15 PERCENT WILL COMBINE WITH
DRY FUELS TO CREATE EXTREME FIRE BEHAVIOR INTO THE EVENING. IN
ADDITION...WINDS WILL SWITCH TO THE NORTH ON SUNDAY AND REMAIN GUSTY
IN THE AFTERNOON WHILE AFTERNOON RH REMAINS BELOW 15 PERCENT. THIS
WILL BE ESPECIALLY TRUE IN THE COLORADO RIVER VALLEY AND A RED FLAG
WARNING IS IN EFFECT FROM NOON UNTIL 7 PM SUNDAY FOR FIRE ZONES
ARIZONA 101...CALIFORNIA 229 AND NEVADA 466.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 5 AM PDT SUNDAY FOR NVZ019.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ014-015-
017.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ465-466.
RED FLAG WARNING FROM NOON TO 7 PM PDT SUNDAY FOR NVZ466.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ016-018-021-
022.
WIND ADVISORY UNTIL 7 PM PDT SUNDAY FOR NVZ020.
AZ...RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ101-102.
RED FLAG WARNING FROM NOON TO 7 PM MST SUNDAY FOR AZZ101.
WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003-036.
CA...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ519.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ229.
RED FLAG WARNING FROM NOON TO 7 PM PDT SUNDAY FOR CAZ229.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ520>522-524.
WIND ADVISORY UNTIL 2 PM PDT SUNDAY FOR CAZ523-525.
&&
PIERCE/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 31, 5:13 AM PST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PDT SAT MAR 31 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-010000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
613 AM PDT SAT MAR 31 2012 /613 AM MST SAT MAR 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE ACROSS THE REGION TODAY AHEAD OF AN
APPROACHING PACIFIC STORM. WIDESPREAD GUSTS BETWEEN 40 AND 60 MPH
ARE EXPECTED BY LATE THIS MORNING INTO THE AFTERNOON WITH LOCALLY
HIGHERS GUSTS...ESPECIALLY ON THE EAST SIDE OF THE AREAS
MOUNTAINS. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT
FOR MUCH OF THE AREA THROUGH TODAY INTO TONIGHT.
IN ADDITION...A RED FLAG WARNING IS ALSO IN EFFECT FOR ALL OF MOHAVE
COUNTY...THE LOWER ELEVATIONS OF CLARK AND SOUTHWEST LINCOLN
COUNTIES AND FAR SOUTHEAST SAN BERNARDINO COUNTY FROM SATURDAY
AFTERNOON INTO THIS EVENING. THE EXPECTANT STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES WILL COMBINE TO MAKE FOR CRITICAL FIRE
WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BY SUNDAY THE STORM WILL BE WELL EAST OF THE REGION HOWEVER LOCAL
GUSTY NORTH WINDS WILL BE SEEN ESPECIALLY IN THE NORTH/SOUTH
VALLEYS. WIND ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF THE AREA
ON SUNDAY...AS WELL AS A RED FLAG WARNING FOR THE COLORADO RIVER
VALLEY. FURTHER ADVISORIES MAY BE NEEDED. TEMPERATURES WILL ALSO
BE 10 TO 15 DEGREES COOLER SUNDAY THAN THOSE EXPECTED TODAY.
IMPROVING CONDITIONS WILL BE SEEN ON MONDAY AS A WEAK RIDGE OF
HIGH PRESSURE MOVES OVER THE REGION. ALTHOUGH ANOTHER PACIFIC
STORM MAY IMPACT THE AREA ON WEDNESDAY AND THURSDAY RESULTING IN
INCREASED WINDS ONCE AGAIN...OVERALL NO HAZARDOUS WEATHER IS
EXPECTED MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 31, 11:56 AM PST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1256 PM PDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND GST 3 SE INDEPENDENCE 36.77N 118.16W
03/31/2012 M49 MPH INYO CA MESONET
49 MPH GUST AT SIERRA ROTORS NUMBER 10.
1110 AM NON-TSTM WND GST E SIERRA ROTORS 15 36.74N 118.12W
03/31/2012 M51 MPH INYO CA MESONET
51 MPH WIND GUST MEASURED AT SIERRA ROTORS NUMBER 15
1021 AM NON-TSTM WND GST 5 ENE BOULDER CITY 36.01N 114.74W
03/31/2012 M55 MPH CLARK NV MESONET
NV DOT SENSOR ON THE HOOVER DAM BRIDGE MEASURED A GUST OF
55 MPH.
&&
METZGERLocal storm report, Mar 31, 2:09 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 1 NW DYER 37.62N 118.04W
03/31/2012 E50 MPH ESMERALDA NV TRAINED SPOTTER
SUSTAINED WINDS OVER 30 MPH WITH GUSTS OF 50 MPH. SPOTTER
ALSO REPORTED BLOWING DUST WITH VISIBILITY LESS THAN ONE
QUARTER OF A MILE.
0140 PM NON-TSTM WND GST 1 WNW RACHEL 37.64N 115.74W
03/31/2012 M54 MPH LINCOLN NV MESONET
54 MPH GUST MEASURED AT RACHEL CEMP MESONET STATION.
1250 PM NON-TSTM WND GST NNW PIOCHE 37.94N 114.45W
03/31/2012 M48 MPH LINCOLN NV MESONET
48 MPH GUST MEASURED AT PIOCHE CEMP STATION.
&&
METZGERHigh Wind, Western Clark/Southern Nye
- When
- March 31, 3:45 PM PST to 11:00 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak measured gust during this event was 65 mph 13 miles NW of Mercury.
High Wind, Esmeralda/Central Nye
- When
- March 31, 4:00 PM PST to 8:30 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The peak gust measured during this event was 82 mph 40 miles E of Beatty.
High Wind, Lincoln County Except the Sheep Range
- When
- March 31, 9:40 PM PST to 9:50 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
The peak gust measured during the event was 60 mph at Rachel.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 31, 20121 death · 1 injured · 1 event
- Hail in Georgia, March 31, 2012$1.1 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, March 31, 2012$9,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Tennessee, March 31, 2012$17,000 · 2.75 in hail · 27 events
- High Wind and Strong Wind in Nevada, March 31, 2012$40,000 · 66 kt wind · 4 events
- Hail and Damaging Winds in Alabama, March 31, 20123 in hail · 31 events
- Hail in South Carolina, March 31, 20121.75 in hail · 25 events
- Flash Flooding and Hail in Mississippi, March 31, 20121.75 in hail · 24 events
- Hail in Iowa, March 31, 20122.5 in hail · 20 events
- Wildfire and Hail in Florida, March 31, 2012$7,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Tennessee, March 31, 20121.75 in hail · 9 events
- High Wind in Utah, March 31, 201287 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363955, 363956, 363957.